NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 22, 2:21 PM EST, 57 minutes earlier.
Area forecast discussion, Apr 22, 2:21 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
321 PM EDT Sat Apr 22 2023
.SYNOPSIS...
A strong cold front will move across the area this evening. An
area of low pressure will develop along this front as it passes
through the area which will drift across New England through
early next week. High pressure will build to our west, but not
reach the area until around Tuesday. The high will briefly
affect the area through Tuesday night before shifting offshore
by Wednesday. Low pressure will pass to our south Wednesday
night into Thursday, which may push a weak surface trough across
the area. High pressure will try to build across the northeast
states again for the end of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
A Severe Thunderstorm Watch remains in effect until 6 PM for our
Delaware and eastern Maryland Shore counties (and upper Delaware
Bay). Another Severe Thunderstorm Watch has been issued northward
until 9 PM, which includes all but the New Jersey coastal counties
and portion of our far northern zones. Much needed rain falls across
the region through tonight, with generally 0.50-1.00 inches.
An upper-level trough to our west is taking on a negative tilt. This
will continue to drive a strong cold front eastward, which will
cross our area tonight. A southerly wind this afternoon is gusting
to 25-35 mph across the area, although the surface warm front is
slowly lifting across far northern New Jersey to the southern
Poconos as of this writing. Visible satellite trends show an
increase in cumulus development with some showing more vertical
growth. As forcing starts to overspread the region, a few isolated
showers have developed well ahead of the incoming convective line
and given cooling aloft some hail could accompany these.
Strong forcing for ascent then arrives with the incoming trough and
accompanying strong shortwave. This will continue to sustain
convection eastward into the overnight. While the instability is on
the lower side, strong flow is contributing to shear profiles
supportive of a linear mode. The incoming strong forcing for ascent
will compensate for the weaker instability, which is on the order
of about 500 J/kg of MLCAPE. Given a linear mode, the main hazard
is locally damaging winds especially with any bowing line
segments. The low-level flow is forecast to back a bit more to
southeasterly into this evening and this could result in brief
tornado risk with the line (QLCS). In addition, higher downdraft
CAPE or DCAPE is across our area per the latest SPC
mesoanalysis. The presence of this DCAPE can result in areas of
stronger winds reaching the surface, as model forecast soundings
show a decent amount of mid level dry air ahead of the
convective line. Another scenario associated with the higher
DCAPE is that the convective line becomes more outflow dominate
as it moves across our area. Some redevelopment is then possible
along the outflow. Some of the convection-allowing models
(CAMs) have been showing this potential, which may result in
weakening convection with time with a northern to eastern extent
this evening.
The PoPs continue to include a period of categorical values as all
areas are expected to see some rainfall, and given a corridor of
precipitable water of around an inch through this evening locally
heavy rain is anticipated. The convective line or remnants of it
looks to move through the region by late this evening, however some
additional mainly showers occur in its wake as trailing energy lifts
across the region. The showers are then expected to quickly end
overnight. Temperatures will drop quite a bit with the onset of the
showers/thunder and the passage of the cold front, with lows down
into the mid/upper 40s to low 50s by daybreak.
As we go through Sunday, showers with the cold front should have
rapidly ended early for northern and eastern areas. Cyclonic flow in
place along with colder air aloft will result in cumulus clouds
developing by the afternoon across much of the area. A few
additional rain showers cannot be ruled out in the afternoon mainly
across northeastern Pennsylvania into northern New Jersey. It will
be a cooler day, although temperatures will be stepping down to much
closer to average with highs mostly in the 60s. There will be a
noticeable breeze Sunday out of the west-northwest at 10-20 mph.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Fairly quiet weather is expected for the short term period from
Sunday night through Tuesday night. The cold front will
continue to slowly move eastward offshore while an area of low
pressure that develops along the front tonight moves into New
England. This low will slowly drift across New England through
Tuesday, before finally moving into Canada Tuesday night.
Meanwhile, high pressure will be building to our west Monday
into Monday night, before finally moving across the Mid Atlantic
on Tuesday, then offshore Tuesday night. Overall, mostly dry
conditions are expected through Tuesday night, with the
exception of the northern third of the area on Monday. A weak
surface trough may move into the area as the surface low
pinwheels to our north, which could interact with a short
wave/vorticity impulse and lead to some scattered showers.
Otherwise, slightly below normal temperatures are expected
during the period, with the chance of close to freezing
temperature occurring for our far northern areas.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Things get a little more active as we head to the second half
of the work week. There will be a chance of rain each day from
Wednesday through Friday as several low pressure systems will
pass close by the area. The first on Wednesday will pass to our
south, which could lift a weak surface trough across the area.
Meanwhile, a short wave/vorticity impulse will likely pass
mostly to our south, so the best chances for showers on
Wednesday and Wednesday night will be across the southern parts
of the area. By Thursday into Friday, another low pressure will
likely rain to our south but send a surface trough across our
area. Meanwhile, several short wave/vorticity impulses are
forecast to move across the area which could bring increased
chances for showers across the area. Temperatures will remain
near or slightly below normal for the second half of the week as
well.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Through Tonight...Thunderstorms will continue to approach the
region from the west and southwest this afternoon, with showers
and thunderstorms tracking east-northeastward across our area
this evening. While this activity will likely weaken to a
certain degree due to less instability closer toward NJ and the
coast, expect the potential for locally strong to severe
thunderstorms possible with brief heavy downpours and gusty
winds. Thunderstorms may only be in the vicinity of any one
location/TAF-site for an hour or two, followed by continued
showers or just a steady lighter rain through the evening. Winds
generally southerly initially may shift to southwest as the
initial line of thunderstorms come through, then more
predominantly west-northwest around 10 kt or so as the main cold
front sweeps by later around 02-04Z near and west of I-95, but
past 06Z at the NJ coast. Ceilings with the initial
thunderstorms will be low VFR to MVFR, then likely dropping at
least to 010-010 around 00Z, gradually improving back to VFR
tonight after the cold front passes by. Wind gusts outside of
thunderstorms should be mainly 25 kt or less, but could approach
or exceed 40 kt with any locally stronger storm. Moderate
confidence overall, but exact timing particularly with respect
to winds and VSBY around SHRA/TSRA will be challenging.
Sunday...Outside of isolated light showers north of ABE, mainly
in the afternoon, expect a dry day in the wake of the cold
front. Some lower but still VFR ceilings possible north and west
of I-95, otherwise some clearing. Winds westerly 10-12 kt. High
confidence.
Outlook...
Sunday night-Tuesday night...VFR. Northwest winds 5-10 knots
with gusts 15-20 knots during the day, then becoming light and
variable for many areas overnight. High confidence.
Wednesday...VFR. Southwest winds 5-10 knots. High confidence.
Wednesday night...Generally VFR. Chance of showers. South winds
5-10 knots. Moderate confidence.
Thursday...Conditions may lower to MVFR at times. Chance of
showers. Variable winds become easterly through the day 5-10
knots. Low confidence.
&&
.MARINE...
Southerly flow will continue into tonight ahead of a strong cold
front, with this even being southeasterly especially in Delaware
Bay. Some enhancement to these winds into the evening is likely
particularly across Delaware Bay and therefore will keep the Small
Craft Advisory there until 8 PM. Held off on a Small Craft Advisory
elsewhere. Some heavier showers or thunderstorms though late this
afternoon and especially this evening could produce locally strong
winds. The conditions are then anticipated to be below Small Craft
Advisory criteria Sunday.
Outlook...
Sunday night-Wednesday night...Conditions are expected to
remain below advisory levels through Wednesday night, although
winds could gust around 20 knots at times.
Thursday...While winds remain below advisory levels through the
day, seas may begin to increase to 5 feet or higher.
&&
.TIDES/COASTAL FLOODING...
The wind along the coasts of Delaware and New Jersey is
expected to favor the southeast today with speeds increasing to
15 to 20 MPH. The wind will not allow water to drain away from
the coast. As a result, some spotty minor tidal flooding remains
possible with this evening's high tide.
A west to northwest wind is forecast to develop on Sunday, and
the accumulated water should begin to be pushed away from the
coast at that time.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ430-
431.
&&
SYNOPSIS...Robertson
NEAR TERM...Gorse
SHORT TERM...Robertson
LONG TERM...Robertson
AVIATION...Dodd/Robertson
MARINE...Gorse/Robertson
TIDES/COASTAL FLOODING...IovinoSpecial weather statement, Apr 22, 2:25 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
325 PM EDT Sat Apr 22 2023
MDZ012-015-019-222000-
Queen Anne's MD-Talbot MD-Kent MD-
325 PM EDT Sat Apr 22 2023
...Strong thunderstorms will impact portions of central Talbot,
central Queen Anne's and western Kent Counties through 400 PM EDT...
At 325 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from White Marsh to near Flag Harbor. Movement was
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Easton, Talbot, Chestertown, Centreville, St. Michaels, Oxford, Old
Town, Grasonville, Tilghman Island, Copperville, Langford, Chester,
Newtown, Overton, Wye Mills and Queenstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
eastern and northeastern Maryland.
&&
LAT...LON 3886 7626 3886 7625 3879 7620 3881 7620
3897 7625 3891 7631 3893 7632 3884 7637
3885 7638 3907 7623 3925 7623 3937 7606
3869 7608 3864 7615 3877 7624 3876 7632
3867 7634 3868 7635 3877 7638
TIME...MOT...LOC 1925Z 221DEG 38KT 3938 7643 3850 7646
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RCM